: A 78-yr-old man was admitted in emergency with fatigue, anorexia, vomiting, hypothermia (35.1 °C on a hot August day), hypotension (89/56 mmHg) and hyponatraemia (126 mEq/l). Plasma corticotropin and cortisol were severely depressed: 0.84 pmol/L and 33.1 nmol/L respectively (reference range, 1.5-13.9 pmol/L and 110-505 nmol/L, respectively). Thyroid stimulating hormone was low-normal and free-triiodothyronine and free-thyroxine were subnormal. Magnetic resonance imaging revealed swelling of the pituitary gland and the stalk. The patient recovered after glucocorticoid replacement (200 mg/day intravenous hydrocortisone on Day 1 followed by tapering). Central diabetes insipidus which had become apparent had been treated with 1-desamino-8-D-arginine vasopressin. A surge of corticotropin and cortisol, 19.4 pmol/L and 712.1 nmol/L respectively, was found on Day 5 when luteinizing hormone, follicle stimulating hormone, and testosterone were subnormal and prolactin was slightly elevated. Subsequently, corticotropin and cortisol levels normalized together with normalization of luteinizing hormone, follicle stimulating hormone, anti-diuretic hormone, thyroid stimulating hormone, prolactin, testosterone and thyroid hormone levels. Shrinkage of the pituitary gland occurred after one month. Serum immunoglobulin G4 was elevated (3.21 and 6.02 g/l at 1- and 3-month follow-ups respectively). In conclusion, a paradoxical surge of corticotropin after glucocorticoid replacement was observed in a patient with central adrenal insufficiency due to immunoglobulin G4-related hypophysitis. Surge of ACTH in central adrenal insufficiency after glucocorticoid replacement has rarely been reported, and this is the second such case report.